Alert archive / West Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 182, NWS Pittsburgh, PA

July 25, 2005Marshall County, Ohio County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 25, 2005, 4:40 PM EDT for Marshall County, Ohio County, West Virginia. It was in force for 80 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2005, 4:40 PM EDT (20:40 UTC)
Expired
Jul 25, 2005, 6:00 PM EDT
In force
80 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

Counties Marshall County, WV, Ohio County, WV

The radar

The Pittsburgh radar (KPBZ), 79 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 5:00 PM EDTTSTM WND DMG4 Ne Triadelphia, WVNUMEROUS TREES DOWN NEAR INTERSTATE 70.
Jul 25, 5:00 PM EDTTSTM WND DMGWheeling, WVLARGE TREES BLOWN DOWN.
Jul 25, 5:25 PM EDTTSTM WND DMG1 S Moundsville, WVTREES AND POWER LINES DOWN BIG WHEELING CREEK AREA. ALSO IN SHERRARD, LIMESTONE AND FORKRIDGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 2:10 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2005-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2005-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2202 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
641 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
1.8
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 252040
SVRPBZ
WVC051-069-252200-
/O.NEW.KPBZ.SV.W.0182.050725T2040Z-050725T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
440 PM EDT MON JUL 25 2005

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARSHALL COUNTY IN WEST VIRGINIA
  OHIO COUNTY IN WEST VIRGINIA

* UNTIL 600 PM EDT

* AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM CLEARVIEW TO WOODLANDS...
  AND MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GLENDALE...
  MCMECHEN...
  BETHLEHEM...
  WEST LIBERTY...
  MOUNDSVILLE...
  SHERRARD...
  TRIADELPHIA...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772. WHEN YOU CAN DO
SO SAFELY.

LAT...LON 3981 8081 3984 8082 3987 8078 3991 8081
      3992 8076 4008 8073 4011 8070 4019 8068
      4017 8066 4016 8053 3972 8053 3972 8063
      3978 8085

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:47 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 25, 2:47 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
247 PM EDT MON JUL 25 2005

.SHORT...TONIGHT AND TUESDAY...

SVR TSRA WL BE THE CONCERN AS AFTN MCS PLOWS THRU OH TWD THE PA
LINE.  THIS THREAT WL END THIS EVE...BUT HAVE MAINTAINED SLGT CHC
PCPN OVRNGT AS WARM FRONT LIFTS NWD ACRS THE AREA AGAIN.  WARM AND
HUMID TUESDAY WL END IN INCRSD TSRA CHCS WITH APRCH OF CDFNT.  WIND
PROFILES AGAIN INDICATE POTENTIALLY SVR.

&&

.LONG TERM (WEDNESDAY THROUGH MONDAY)...
POTENTIALLY SEVERE STORMS WILL CONTINUE INTO TUESDAY NIGHT AS
PREFRONTAL TROF CLEARS THE FA. FNT MOVES THRU THE FA BY WED LATE
AM...WITH HIGH PRES AND DRIER WX ACROSS AREA FOR REST OF PD.

&&

.AVIATION...

VFR CONDS NORTH OF FRONT WHICH HAS SAGGED OVR THE CWA TDA. TSRA ARE
FORMING ALNG THIS BNDRY THIS AFTN...AND MCS OVR WRN OH IS EXPECTED
TO CONT DVLG ALNG THE SAME THRU THE AFTN.  FAIRLY WIDESPREAD IFR
CONDS MAY BE EXPECTED ALNG THE FRONT ALNG WITH POTENTIALLY SVR LVL
WND GUSTS.  MORE OF THE SAME TMRRW AS MAIN CDFNT MOVS CLOSER TO THE
AREA.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...SEVERE THUNDERSTORM WATCH FOR MDZ001 UNTIL 8 PM MONDAY.
OH...SEVERE THUNDERSTORM WATCH FOR OHZ039>041-048>050-057>059-068-
     069 UNTIL 8 PM MONDAY.
PA...SEVERE THUNDERSTORM WATCH FOR PAZ013-014-020>023-029>032 UNTIL
     8 PM MONDAY.
WV...SEVERE THUNDERSTORM WATCH FOR WVZ001>004-012-021>023-041 UNTIL
     8 PM MONDAY.
&&
Hazardous weather outlook, Jul 25, 1:49 PM EDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
149 PM EDT MON JUL 25 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-260908-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
149 PM EDT MON JUL 25 2005

.DAY ONE...TODAY AND TONIGHT

AS THE AFTERNOON PROGRESSES...A LINE OF THUNDERSTORMS IS EXPECTED TO
MOVE INTO EAST CENTRAL OHIO...WESTERN PENNSYLVANIA...AND EVENTUALLY
NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

SHOULD THIS LINE MAINTAIN STRENGTH...THEN DAMAGING WIND WILL BE
LIKELY.

.DAYS TWO THROUGH SEVEN...

A COLD FRONT MOVING TOWARD THE AREA WILL GENERATE A SLIGHT
RISK OF SEVERE THUNDERSTORMS LATE ON TUESDAY AFTERNOON INTO TUESDAY
NIGHT. THE MAIN THREAT OF SEVERE WEATHER WILL BE FROM DAMAGING
THUNDERSTORM WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

15

In the hours before

Local storm report, Jul 25, 4:01 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
401 PM EDT MON JUL 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     MONONGAH                39.46N 80.22W
07/25/2005                   MARION             WV   EMERGENCY MNGR

            TREES DOWN.

0355 PM     HAIL             4 ESE MANNINGTON        39.50N 80.27W
07/25/2005  0.75 INCH        MARION             WV   EMERGENCY MNGR

&&

TP
Local storm report, Jul 25, 4:09 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
409 PM EDT MON JUL 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     4 N CARROLLTON          40.64N 81.09W
07/25/2005                   CARROLL            OH   EMERGENCY MNGR

            TREES DOWN.

0400 PM     TSTM WND DMG     CAMBRIDGE               40.03N 81.59W
07/25/2005                   GUERNSEY           OH   EMERGENCY MNGR

            TREES AND POWER LINES DOWN. WIDESPREAD TREES AND POWER
            LINES DOWN COUNTY WIDE.

&&

TP
Local storm report, Jul 25, 4:15 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
415 PM EDT MON JUL 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     DELLROY                 40.56N 81.20W
07/25/2005                   CARROLL            OH   EMERGENCY MNGR

            TREES AND POWER LINES DOWN.

0405 PM     TSTM WND DMG     2 W DEERSVILLE          40.31N 81.23W
07/25/2005                   HARRISON           OH   EMERGENCY MNGR

            TREES AND POWER LINES DOWN SR 646.

&&

TP
Special weather statement, Jul 25, 4:20 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
420 PM EDT MON JUL 25 2005

OHZ041-PAZ020-021-252115-
ALLEGHENY PA-BEAVER PA-COLUMBIANA OH-
420 PM EDT MON JUL 25 2005

...THUNDERSTORM UPDATE...

THUNDERSTORMS WILL MOVE THROUGH PARTS OF COLUMBIANA...BEAVER AND
ALLEGHENY COUNTIES UNTIL ABOUT 6 PM.

AT 412 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A LINE STRONG THUNDERSTORMS FROM CARROLLTON OHIO SOUTHWARD
TO CALDWELL OHIO...MOVING SOUTHEAST AT 45 MPH. THE BRUNT OF THESE
STORMS WILL MOVE SOUTH OF THESE COUNTIES...HOWEVER WIND GUSTS OVER
30 MPH CAN OCCUR IN COLUMBIANA...BEAVER AND ALLEGHENY COUNTIES.
ISOLATED THUNDERSTORMS ALSO DEVELOPED OVER THE PITTSBURGH SOUTH
HILLS. THESE WILL BE MOVING SLOWLY AND CAN CAUSE HEAVY RAIN AND
PONDED ROADS.

ALSO BEWARE OF LIGHTNING. MOVE INDOORS IF YOU CAN. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY
EVENING FOR OHIO AND THE PANHANDLE OF PENNSYLVANIA AND WEST VIRGINIA.
Local storm report, Jul 25, 4:32 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
432 PM EDT MON JUL 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     ST. CLAIRSVILLE         40.08N 80.90W
07/25/2005                   BELMONT            OH   EMERGENCY MNGR

            TREES AND POWER LINES DOWN COUNTY WIDE.

0421 PM     TSTM WND DMG     SARAHSVILLE             39.81N 81.47W
07/25/2005                   NOBLE              OH   EMERGENCY MNGR

            TREES AND POWER LINES DOWN. ALSO IN CALDWELL AND
            FLORENCE.

&&

TP
Local storm report, Jul 25, 4:35 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
435 PM EDT MON JUL 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     AMSTERDAM               40.47N 80.92W
07/25/2005                   JEFFERSON          OH   EMERGENCY MNGR

            NUMEROUS TREES AND POWER LINES DOWN.

0425 PM     TSTM WND DMG     MOUNT PLEASANT          40.18N 80.80W
07/25/2005                   JEFFERSON          OH   EMERGENCY MNGR

            NUMEROUS TREES AND POWER LINES DOWN.

&&

TP

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 2:22 PM EDTSevere Thunderstorm WarningPBZMarshall38 min
Jul 25, 2:50 PM EDTSevere Thunderstorm WarningPBZWetzel55 min
Jul 25, 2:58 PM EDTSevere Thunderstorm WarningPBZMonongalia62 min
Jul 25, 3:02 PM EDTSevere Thunderstorm WarningPBZMarion58 min
Jul 25, 3:57 PM EDTSevere Thunderstorm WarningPBZWetzel33 min
Jul 25, 4:30 PM EDTSevere Thunderstorm WarningPBZBrooke75 min
Jul 25, 4:49 PM EDTSevere Thunderstorm WarningPBZWetzel71 min
Jul 25, 4:52 PM EDTSevere Thunderstorm WarningPBZHancock68 min
Jul 25, 5:10 PM EDTSevere Thunderstorm WarningPBZMarion, Monongalia80 min
Jul 25, 6:20 PM EDTSevere Thunderstorm WarningPBZPreston40 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.